Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at May 3, 2021, 8:59 AM CDT for Russell County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 8:59 AM CDT (13:59 UTC)
- Expired
- May 3, 2021, 9:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
County Russell County, KY
The radar
The Louisville radar (KLVX), 132 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
209
WWUS83 KLMK 031359
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
859 AM CDT Mon May 3 2021
KYZ078-031430-
Russell-
859 AM CDT Mon May 3 2021
...A SHOWER WILL AFFECT RUSSELL COUNTY...
At 859 AM CDT, a shower was located 8 miles southwest of Jamestown,
moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Jamestown, Russell Springs, Jabez, Sycamore Flat, Bryan, Eli,
Whittle, Webbs Cross Roads, Royville and Esto.
LAT...LON 3692 8523 3699 8521 3704 8516 3716 8501
3711 8497 3710 8495 3707 8491 3705 8491
3700 8485 3689 8520
TIME...MOT...LOC 1359Z 237DEG 34KT 3693 8521
$$
EBWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 3, 8:24 AM CDT, 35 minutes earlier.
Area forecast discussion, May 3, 8:24 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Louisville KY 924 AM EDT Mon May 3 2021 ...Mesoscale Update... .Mesoscale Update... Issued at 920 AM EDT Mon May 3 2021 Water vapor is showing a nice vort max centered over northern KY and southern IN right now. A broken line of showers and storms have developed this morning along the southern flank of this vort max and are currently affecting southern KY and most of central/western TN. Environment across southern KY features weak instability but modest effective and low level shear. Most activity across southern KY has been fairly weak and lacks lightning, but there was one particular line/cluster of enhanced convection in Monroe/Cumberland Counties that has exhibited stronger low level rotation. As we go through the remainder of the morning hours, there is a low-end threat for isolated straight line wind damage or even a very brief, weak spin up tornado in any lines/clusters of showers and storms across southern KY. && .Short Term...(Today and tonight) Issued at 315 AM EDT Mon May 3 2021 ...Rounds of Showers and Storms Today, Tonight, and Tomorrow... ...Heavy Rainfall, and Strong To Severe Storms Possible At Times... Numerous showers and scattered rumbles of thunder will stream northeastward across our CWA this morning as a compact and negatively tilted shortwave traverses the region. Current water vapor presentation is quite impressive as the vort max swirls into western KY at this hour. Ahead of this feature, a plume of 1.5" to 1.6" PWATS is advecting into our region with the aid of a 40-50 knot low level jet. A look at forecast soundings confirms this setup as the overall thermodynamic profile takes on a tall/skinny appearance through the morning hours. Given the elevated nature of our early morning convection, mainly concerned with some brief heavy rainfall. Given the potential for some training and/or repeated t-storms over the same area, rainfall amounts could range over 1" in localized spots by late morning. This would be most likely across our southern CWA. The main limiting factor for more heavy rain concern is that storms motions are pretty fast given the strength of the low to mid level flow, so heavy rain shouldn't remain over any one area for too long. WPC does have our south and west CWA in a Marginal Risk for excessive rainfall. Overall, don't think we would have any widespread flood concerns just yet, but that may become more of an issue the deeper into these early week rounds of storms we get. There is also a hint that some meager surface based instability could sneak into our southern CWA (KY/TN border) around dawn as the low level jet helps to push a surface warm front up through our area. Any of the stronger convection by this time could perhaps bring down some stronger winds aloft, so will monitor for any wind threats outside of the heavy rain concern. As we move into the early afternoon, the bulk of activity will push off to the east of our area, and brief dry conditions are expected to return. Given the subsident wake of the departing shortwave, and more notably an impressive elevated mixed layer (EML) advecting into our region we should see dry conditions for the remainder of the afternoon and first part of the evening. Forecast soundings show a good cap around H7 associated with the EML, and this should keep things in check. In addition, no notable triggers appear to be around at this time either. Temperatures will mainly surge on a steady warm advection component given a steady SSW-SW wind through the day, although some late clearing from SW to NE could also help late afternoon temps. Most highs should top out in the 75 to around 80 degree mark. Will quickly mention that mid level lapse rates will be quite steep above the inversion this evening (8-8.5C), so if any storms are able to fire then they could become strong to severe pretty quickly. Veering deep layer shear profiles would potentially allow for a few supercell storms modes in that environment as well. Something to keep in the back of our minds, but again not anticipating much to develop given the strength of the cap. The real concern, and the reason for the SPC Enhanced/Slight risk across our area will come later tonight into Tuesday morning as another piece of shortwave energy ejects out of the southern Plains toward our region. Meanwhile, a surface cold front with convection likely ongoing ahead of it will approach our area. The forcing provided by an approaching exit region of a mid level impulse combined with strong instability aided by steep mid level lapse rates over top of a moistening boundary layer will allow for strong to severe storm development. Models vary considerably how things will evolve toward dawn on Tuesday, but severe weather seems like a good bet given the setup with damaging winds, large hail (perhaps very large?), and heavy rainfall being the main threats. There could also be an isolated tornado threat but varying storm modes and low confidence in overall evolution makes this threat more uncertain. In addition, the most impressive part of the forecast sounding heading into Tuesday is in the mid levels. The low level thermodynamic profile is a little messy and hurts confidence into how much low level updraft strength/organization would be present. Something to keep looking at. One other note, SPC backed off on their Day 1 hail outlook over our region, but this will be re-visited with the next 13z outlook update. Anticipate the probabilities will go back up. .Long Term...(Tuesday through Sunday) Issued at 315 AM EDT Mon May 3 2021 Tuesday... At the start of the period expect to find the upper trough moving eastward into the MS Valley while at the surface an area of low pressure will be located over the Lower Great Lakes region with a cold front extending southwest through the upper OH Valley and into the mid/lower MS Valley. Convection may be ongoing at the start of the period, although continue to see large discrepancies between the CAMs regarding location and extent of convection going into Tuesday morning. The severe threat will continue through the mid-morning hours, with model soundings suggesting an unstable airmass with mid- level lapse rates around 7 C/km may remain in place in addition to increasing Effective Shear. There will then likely be a break in precipitation sometime late morning into early afternoon before another potential round of convection fires up in the afternoon and evening ahead of and along the cold front as another shortwave swings across the OH Valley. A lot of uncertainty remains regarding severe weather potential, as the evolution of earlier morning storms will have a big impact on atmospheric recovery. However, with model guidance trending towards a slower arrival of the surface cold front, will allow for greater destabilization potential ahead of the front. A warm and moist airmass will still be in place under southwesterly flow, with dewpoints in the mid to upper 60s. CAPE values look to be in the range of 1000 - 2000 J/kg in the afternoon, although the NAM continues to be an outlier showing CAPE values between 3000 - 4000 J/kg. Effective Shear will likely be between 30 - 40 kts over the area. Overall, all hazards remain on the table for Tuesday afternoon and evening. In addition to severe weather risk, may have some localized flash flooding issues arise, especially in areas that see repeated thunderstorm development. Rainfall totals for today - Tuesday look to be in the 1 - 2 inch range, with locally higher amounts of 3 - 4 inches possible. Wednesday and Beyond... As the cold front exits off to the east late Tuesday night, precip will taper off leaving us mostly dry for Wednesday as surface high pressure begins to build into the area. The OH Valley will remain under the base of a broad upper trough, resulting in below normal temperatures prevailing through the end of the week with a gradual moderating of temperatures over the weekend as southerly flow takes hold once again. There is a slight chance for precip on Thursday as a shortwave dives southeast towards the area, however confidence remains low. Better precip chances will then arrive for the weekend. && .Aviation...(12Z TAF Issuance) Issued at 649 AM EDT Mon May 3 2021 Impacts: MVFR to IFR conditions associated with lowering ceilings. Rain showers and a chance of thunderstorms through late morning possible. A brief return to VFR later afternoon/evening, then strong storms expected tonight into Tuesday morning. Discussion: Seeing a mix of mainly MVFR ceilings and brief reduced vis in heavier showers this morning. The exception is HNB, where IFR ceilings will persist through morning. Morning showers and storms should push out of the area, with a brief return to VFR ceilings through the late afternoon and early evening. However, deteriorating conditions are then expected later tonight, along with the chance for strong to severe storms after Midnight EDT. Surface winds of a S component now, will veer to a steady SSW and then SW component through this TAF cycle. A few gusts up around 20 mph are possible at times. Confidence: High confidence on CIGs, VIS, and winds. Medium confidence on timing of thunderstorms. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...DM Short Term...BJS Long Term...JML Aviation...BJS
Hazardous weather outlook, May 3, 2:52 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 352 AM EDT Mon May 3 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-040800- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 352 AM EDT Mon May 3 2021 /252 AM CDT Mon May 3 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Thunderstorms with brief heavy rainfall are expected this morning. Watch for ponding of water on roadways and perhaps a few localized minor flooding concerns across southern Kentucky. Strong to severe storms are possible later tonight. The main threats will be large hail and locally damaging winds. Repeated rounds of heavy rainfall may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe storm and localized heavy rain threats will continue through Tuesday night before a cold front moves through the area. Stay up to date of the latest forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight through Tuesday night. BJS
In the hours before
Special weather statement, May 3, 7:44 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
744 AM CDT Mon May 3 2021
KYZ075-031330-
Monroe-
744 AM CDT Mon May 3 2021
...A LINE OF SHOWERS WILL AFFECT MONROE COUNTY...
At 744 AM CDT, radar indicated showers were located along a line
extending from 9 miles northwest of Red Boiling Springs to Lafayette.
Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Tompkinsville, Gamaliel, Fountain Run, Persimmon, Forkton, Gum Tree,
Harlan Crossroads, Freetown, Sulphur Lick and Flippin.
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3663 8597 3665 8595 3666 8595 3672 8597
3684 8573 3683 8562 3682 8560 3678 8559
3678 8558 3677 8557 3662 8563
TIME...MOT...LOC 1244Z 241DEG 33KT 3665 8595 3652 8601
EBWLocal storm report, May 3, 8:45 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM TSTM WND DMG 2 ENE TOMPKINSVILLE 36.72N 85.66W
05/03/2021 MONROE KY EMERGENCY MNGR
MULTIPLE REPORTS OF NUMEROUS TREES DOWN AS
WELL AS STRUCTURAL DAMAGE IN TOMPKINSVILLE
ALONG WITH POWER OUTAGES. LOCAL MEDIA
REPORTS POSSIBLE TORNADO.
&&
BTNSpecial weather statement, May 3, 8:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
859 AM CDT Mon May 3 2021
KYZ078-031430-
Russell-
859 AM CDT Mon May 3 2021
...A SHOWER WILL AFFECT RUSSELL COUNTY...
At 859 AM CDT, a shower was located 8 miles southwest of Jamestown,
moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Jamestown, Russell Springs, Jabez, Sycamore Flat, Bryan, Eli,
Whittle, Webbs Cross Roads, Royville and Esto.
LAT...LON 3692 8523 3699 8521 3704 8516 3716 8501
3711 8497 3710 8495 3707 8491 3705 8491
3700 8485 3689 8520
TIME...MOT...LOC 1359Z 237DEG 34KT 3693 8521
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:44 AM CDT | Special Weather Statement | LMK | Monroe | 46 min |
| May 3, 8:00 AM CDT | Severe Thunderstorm Warning | LMK | Cumberland, Monroe | 30 min |
| May 3, 8:30 AM CDT | Tornado Warning | LMK | Adair, Cumberland, Russell | 30 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.